Decreasing kidney function: Hi all, just a quick... - NRAS

NRAS
26,715 members30,651 posts

Decreasing kidney function

Lisamac7414
Lisamac7414
26 Replies

Hi all, just a quick question, has anyone been told by rheumatologist that their kidney function has been dropping (with each blood test since February) ?? Just wandering if it is related to meds?? I'm on Simponi (biological) and Sulphasalazine which I've been told to stop taking after 14 years! 😬

Thanx

Lisa

26 Replies
oldestnewest
embroy

I had the same problem about 2 years ago, I was told by my GP to stop, Salfalsalazine, after taking it for 17 years, it is very difficult to live with out it. Rang my Rhumotologist, he called me back and said I can start it again, at that time I was on Enbeal ( Intercept) injections, was also asked to stop them as well.

My condition became so bad, that I found it difficult to do anything and everything. But Thank God I am a lot better by the Grace of the almighty.

2 likes
Reply
Lisamac7414
Lisamac7414
in reply to embroy

Thank you for the reply, so frustrating when everything seems to be working fine, now looks like finding alternative meds.

Reply
embroy
embroy
in reply to Lisamac7414

All the Dr's are experimenting with us, to see what drugs work or not.

1 like
Reply
helixhelix

It does change with age, but slowly over time not in the space of a few months. I keep a close eye on my results and the kidney function has been dropping ever so slightly at each test. Not enough to worry my rheumy but enough to worry me!

So I asked to swap my omeprazole to ranitidine just in case. Which my doctor was happy to do as I’ve been on it a long time. Haven’t had a blood test since so don’t know if my kidney function is still dropping.

Did the doctor say that he/she thought it could be related to sulpha? I think with many drugs it can be the length of time you take them that can start to cause problems. Our kidneys have to work hard to process all the drugs we take.

2 likes
Reply
Lisamac7414

Thanx for the reply, Not sure at the moment, if doesn't improve will probably have to stop my biological see if that helps.

Reply
medway-lady

Ranitide has been withdrawn since 18 October its now cimitide same sort of drug I've had some side effects as it made me dizzy for a couple of days but fine now. Its been taken off shelves as Zantac too thank God the American FDA found a fault with it.

1 like
Reply
helixhelix

I read that the fault was with the processing, and that the underlying drug is fine they just have to find a better way to make it!

Annoyed me as had only just swapped to Ranitidine and was doing fine with it. Hate chopping and changing...

1 like
Reply
Kevin1952

I've recently been told that my kidneys are in stage2 chronic failure after 10 years on methotrexate and tocilumab for rheumatoid arthritis! I have ceased taking the above medicine on my specialist's advice until a different medicine can be trialled! Meanwhile I am taking minimum meds and am suffering the usual arthritic pain with little respite.

1 like
Reply
Lisamac7414

Thanx for reply, really frustrating hopefully they find you something that helps soon

Reply
helixhelix

Stage 2 is the very earliest mild stage, so fingers crossed that it all reverts to normal and you can find something else to control the RA. I’m hovering on the border of normal and stage 2 with a GFR of 85, and the doc says she’s not worried unless goes down to 60. But I like a more cautious approach!

1 like
Reply
Lisamac7414

Better to be cautious! Yes hoping mine goes back to normal once they find out what's causing it!

Reply
Hobbits

Your creatine levels can show this. I was recently called by my Rheumy as my test from another doctor he got copied on showed this. My Rheumy just sent me for another repeat test and it came back normal. This is not the first time this has happened.

If you are tested when you are dehydrated or just getting over something like a cold etc. Your test can come up flagged as something wrong. Wait two weeks and do a retest and see if it’s any better.

Reply
Lisamac7414
Lisamac7414
in reply to Hobbits

Thanx for the reply, my blood tests have showed decreased kidney function every blood test since February, so my last 5 have all shown decreased function, just have to wait and see if any change in next blood test

1 like
Reply
embroy

There is a leaflet with the Salfalsalazine, in it or with the medication, it is said on there you have to drink lots of water, with Salfalsalazine, so it doesn't effect your Kidneys. Can you please read it, as it is very helpful.

1 like
Reply
Lisamac7414
Lisamac7414
in reply to embroy

Thanx for the reply, yes I have read it many times, I do try to drink lots of water, the main problem is I dont like water! I know weird, I do like squash!

Reply
embroy
embroy
in reply to Lisamac7414

Instead of water you can have squash, I know many people don't like water, have you tried flavoured water.

Reply
Lisamac7414
Lisamac7414
in reply to embroy

Hi, I have tried flavoured water but a lot of them have so much sugar in them, at least you can get low sugar squash! 😁

Reply
driffield56

My GFR is 81 I take hydrochoquine & have done for over 10 years.

Reply
Lisamac7414

Thats Great! Mine has dropped from 78 in February to 46 in August, dont know what my last test was as nobody told me.

Reply
embroy
embroy
in reply to Lisamac7414

You have to ask the Dr what your results are, otherwise you will never know.

1 like
Reply
AgedCrone

I’d ask your GP for some investigations asap. Did you ask your rheumatologist what he thought was causing your kidney function to be dropping? If there was no concern.....why did he tell you?

Check Medwaylady’s posts...she has drug induced serious kidney failure ......her situation should make all of us very conscious of any changes in our kidney function tests.

2 likes
Reply
Lisamac7414

Thanx for reply, I didnt see my gp as they always put me in with the nurse practitioner, she said my blood pressure was high, and gave me blood pressure tablets!! I didnt want to take them as wanted to find out why first! I had a kidney scan when I phoned gp for results the receptionist said no further action required! The rheumatologist wasnt impressed! I've got my blood pressure down still a little high in high 120's, cut out a lot of salt, but made no difference, so I'm presuming as it's not a physical, or diet problem must be meds.

I will definitely check out medway ladies post Thank you.

Lisa

Reply
AgedCrone

If you constantly have high blood pressure that can affect your kidneys.

Can you insist on seeing your GP not a NP.....& say as your rheumatologist mentioned it so he must be concerned?

Sorry to bang on...but if your kidneys aren’t looked after it can be a rocky road.

Reply
Lisamac7414

Thank you, its lovely people are concerned, and your not banging on, it's why we are on here!! I do appreciate everyone's replys! I'm off Sulphasalazine, got blood test next week, they have moved my rheumatology app forward, and have written to my gp 2 weeks I will hopefully know more!

Thanx

Lisa

1 like
Reply
medway-lady

I've got kidney failure, stage 4 for past year. Be glad your under investigation and its being watched. Kidney failure is horrid, fatigue dreadful and it affects so much. I can't say more about wether its down to a medication though. Just make sure you get those tests done. Best wishes x

PS My blood pressure was normal and the failure sudden. If a medication is removed the kidneys can recover sometimes, but it can't make new cells. My function is 20% up from 12 in October last year when I felt fine. life is very different now so please do look to your medical advisors for help, and try not to worry. Look up Kidney Care UK for information. And make sure you drink enough water but don't overload.

Reply
Lisamac7414

Thank you for reply, really sorry to hear that, thank you for the advice hopefully will find out soon. Best wishes to you

Lisa

Reply

You may also like...